Akathisia as Violence

Sir: Manifestations of akathisia, a side effect of antipsychotic drugs, include restlessness, muscular tension, and a compulsion to move.1 Infrequently, agitation and violence have been reported to be associated with antipsychotic treatment and could be related to akathisia.2,3 Differentiating between akathisia that manifests itself as violence and generalized psychotic agitation is clinically important in order to avoid a vicious circle of violence in patients who are being treated with antipsychotics. We report a case of persistent agitation and violence in a patient with bipolar mood disorder that was probably a manifestation of akathisia.

Case Report. Mr. A, a 47-year-old white man with a diagnosis of bipolar mood disorder, was brought to the emergency room because he was screaming in the streets. Mr. A had over 30 past psychiatric admissions associated with agitation and violence and was often discharged against medical advice. He was nearly always noncompliant with his antipsychotic medications, claiming that they made him "jump and lose my temper." Prior to the present admission, Mr. As daily medications included haloperidol 20 mg, lithium carbonate 1500 mg, divalproex sodium 500 mg, and benztropine 1 mg. At admission, the patient was grandiose, had loud and pressured speech, and admitted he was not taking haloperidol. He was given haloperidol 15 mg q.h.s. and benztropine 1 mg q.a.m. Within 24 hours he started pacing; became restless, agitated, and violent; complained of feeling "jumpy"; and attacked a staff member. On Day 5 of his hospitalization, haloperidol and benztropine were discontinued; chlorpromazine was started, and the dose was increased to 950 mg/day. Mr. A, although sedated, remained threatening and violent. On Day 13, chlorpromazine was discontinued, and haloperidol was restarted at a higher dose of 15 mg p.o. b.i.d. Mr. A again complained of "jumpiness" and punched a television cabinet, causing a self-inflicted fracture. On hospital Day 17, owing to an error, haloperidol was discontinued. The patient became calmer, less irritable, displayed no angry outbursts, and required no further room restrictions. After 5 days, when the error was discovered, haloperidol was restarted at a lower daily dose of 10 mg. Within 3 days, the patient became violent and required room restriction. Haloperidol was then discontinued, the patients agitation and violence resolved, and a week later he was discharged. His daily medications were lithium carbonate 1500 mg (serum level = 0.9 mEq/L; this dose had not been changed during his hospitalization), lorazepam 1 mg, and divalproex sodium 500 mg. On these medications, he remained well 6 months postdischarge, his longest period as an outpatient.

The association between antipsychotic administration, akathisia, and violence in psychiatric patients has been noted in two reports.2,3 Herrera et al.2 showed a trend for more violent episodes to occur with haloperidol than with placebo or low-potency neuroleptics. Crowner et al.3 found that for violent psychiatric patients taking antipsychotics, half of the assailants had akathisia before the assaults, while only 20% of nonviolent patients had akathisia. However, to support a causal relationship between antipsychotic administration, akathisia, and violence, it is necessary to document a clear onset of akathisia and violent behavior upon initiation of antipsychotic treatment and resolution of both with antipsychotic discontinuation. Although agitation and violence result from a severe manic episode, Mr. As case documents such an association: on two occasions, the onset and the resolution of both his "jumpiness" and his violent behavior coincided with the beginning and the ending of antipsychotic medication treatment. The fact that the jumpiness occurred with haloperidol and not with chlorpromazine is another factor indicative that Mr. A has exhibited akathisia rather than nonspecific activation of mania; this is because akathisia is more common with higher potency as compared with low-potency neuroleptics. One can also speculate that Mr. As rocky clinical history was related to aggressive behavior perpetuated by antipsychotic administration. The possibility that aggressive and violent behavior unresponsive to antipsychotic treatment could be a variant of akathisia should be included in the differential diagnosis of acute psychosis and in alternative treatment strategies for bipolar mood disorder. Benzodiazepines in combination with lower neuroleptic doses, lithium, or valproate should be considered.

References

1. Braude WM, Barnes TRE, Gore SM. Clinical characteristics of akathisia: a systematic investigation of acute psychiatric inpatient admissions. Br J Psychiatry 1983;143:139150
2. Herrera JN, Srameck JJ, Roy S, et al. High potency neuroleptics and violence in schizophrenics. J Nerv Ment Dis 1988;176:558561
3. Crowner ML, Douyon R, Convit A, et al. Akathisia and violence [letter]. Psychopharmacol Bull 1990;26(1):115

 

Igor I. Galynker, M.D., Ph.D.
Deborah Nazarian, M.D.
New York, New York

(J Clin Psychiatry 1997;58:3132)